Topical Corticosteroids Trigger Cushing’s in Child, 4, After Graft

Yedida Y Bogachkov PhD avatar

by Yedida Y Bogachkov PhD |

Share this article:

Share article via email
pituitary tumor | Cushing's Disease News | case report | illustration of doctors looking at tablet

The use of large amounts of corticosteroids over a prolonged period of time — as a topical treatment for a 4-year-old girl who had previously undergone a large skin graft — triggered Cushing’s syndrome in the child, according to a recent case report.

The girl was examined by clinicians after developing a moon face and weight gain, both symptoms of Cushing’s. She had been treated for more than three months with a topical corticosteroid ointment after skin graft surgery.

This case highlights that patients may be at risk of developing Cushing’s after large skin graft surgeries “if large amounts of very potent topical corticosteroids are applied for an extended period to prevent scar formation or relieve itching,” the researchers wrote.

The study, “Iatrogenic Cushing syndrome due to topical corticosteroids after skin graft surgery for giant nevus: A case report,” was published in the journal Pediatric Dermatology.

Cushing’s syndrome, a condition characterized by excess levels of the stress hormone cortisol in the body, can be caused by corticosteroid treatment. This specific form of the condition is known as iatrogenic Cushing’s syndrome.

Recommended Reading
pregnancy with Cushing's disease | Cushing's Disease News | infant | illustration of a sleeping baby

Doctors Link Cushing’s Syndrome to Corticosteroid Use on Infant

Often, topical corticosteroids — anti-inflammatory creams or ointments applied to the skin — are used to prevent scar formation and relieve itchiness following skin graft surgery. There have been no previous reports, however, of Cushing’s syndrome due to corticosteroid use following such procedures.

“To our knowledge, this is the first report of [iatrogenic Cushing’s syndrome] caused by topical corticosteroids after skin graft surgery,” the researchers wrote.

In the study, researchers from the Keio University School of Medicine, in Japan, described the case of a child who underwent surgery to remove a giant mole across her back and hip. She required 12 skin grafts, each measuring approximately 8 cm by 10 cm (3.15 inches by 3.94 inches).

About a month later, a raised, itchy scar appeared in the grafted area. The child scratched the area, which resulted in the stripping of the outermost layer of her skin.

A topical corticosteroid, called clobetasol propionate ointment — described by the researchers as “very potent” — and used to treat skin conditions, was applied to the area. For the first 43 days, the ointment was used sparingly with an average dose of 0.58 g/day.

However, the area of bulging and itchy skin continued to expand, and over the following 29 days, dosing was increased to 3.4 g/day. For the next 26 days, an average dose of 5.8 g/day of the ointment was used over 8% of the child’s body surface area.

During a follow-up clinical examination, the girl was noted to have fat accumulation around her face, also known as moon-face — one of the typical symptoms of Cushing’s. Additionally, three months after having surgery, her body mass index (BMI), a body fat measure, had markedly increased from her preoperative level.

Lab tests revealed her levels of cortisol and adrenocorticotropic hormone (ACTH) — the hormone that triggers cortisol production — were abnormally low, supporting a diagnosis of iatrogenic Cushing’s.

At this point, she discontinued treatment with topical corticosteroids. A month after stopping treatment, her cortisol and ACTH levels had normalized.

Three months after treatment was stopped, she no longer had a moon face and her BMI value went back to that from before surgery.

“This case report demonstrates that [iatrogenic Cushing’s syndrome] can occur after extensive skin graft surgery if a large quantity of very potent topical corticosteroid is used for an extended period,” the researchers wrote.